MAUDE Adverse Event Report: KATALYST SURGICAL LLC IRRIGATING DISPOSABLE BIPOLAR FORCEPS 8 X 0.5MM; ELECTROSURGICAL, CUTTING COAGULATION ACCESSORIES

KATALYST SURGICAL LLC IRRIGATING DISPOSABLE BIPOLAR FORCEPS 8 X 0.5MM; ELECTROSURGICAL, CUTTING COAGULATION ACCESSORIES
Model Number 9008050IR
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/03/2021
Type of Reportable Event Malfunction
Event or Problem Description
Codman irrigating disposable bipolar forceps were found to have a 3m indicator/ instrument protector in them where the ethylene oxide indicator did not change on some of the forceps packaging.Contacted codman rep about this issue.Their superior and quality department stated the 3m indicator/instrument protector were only place holders.The indicator that is used to determine sterility is placed on the exterior of the corrugated shipping box.The sticker on the outside is purple and will turn green when in contact with the ethylene oxide (eo).This dot indicator is used to indicate sterilization by eo for these disposables.There are 5 bipolar forceps (double peel packages for each disposable forcep) in a white cardboard box and several white cardboard boxes are packaged within the corrugated shipping box.Multiple ref#s and lot#s involved - 3 examples added to this event.The 3m indicator/instrument protector has 2 yellow diamonds for eo that will change to rust/red if exposed to eo appropriately.Some of the 3m indicators changed appropriately and some remained yellow.We question if the eo gas effectively penetrated through all packaging to 3m indicator and if contents are sterile.Multiple boxes of forceps were returned to codman for analysis.Feedback from (b)(4) quality control stated the 3m indicator/ instrument protector is only used as an instrument protector/holder and they noted some of the yellow diamond indicators that had turned slightly gold were determined to be rust in color and therefore, sterile.Pictures x 4 attached: #1 picture of unchanged indicator within double peel packaging next to indicator that turned rust/red as appropriate for eo sterilization.#2 picture of close up of unchanged indicator within packaging.#3 picture of new unused 3m indicator - note yellow colored diamonds.#4 picture of used/converted 3m indicator - note rust/red colored diamonds.

Brand Name
IRRIGATING DISPOSABLE BIPOLAR FORCEPS 8 X 0.5MM
Common Device Name
ELECTROSURGICAL, CUTTING COAGULATION ACCESSORIES
Manufacturer (Section D)
KATALYST SURGICAL LLC
754 goddard avenue
chesterfield MO 63005
MDR Report Key11553289
Report Number11553289
Device Sequence Number3984531
Product Code GEI
UDI-Device Identifier00817489027202
UDI-Public(01)00817489027202(11)190429(17)220429(10)M16373
Combination Product (Y/N)N
Initial Reporter StateVA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/08/2021
Report Date (Section F) 03/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9008050IR
Device Lot NumberM16373
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Event Location Hospital
Date Report to Manufacturer03/23/2021
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date03/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA03/08/2021